My husband and I are in our 50s. We are having much pain from arthritis. His is in his knees. I have had my thumb joint removed due to osteoarthritis, and now I am told I need hip-replacement surgery.
Glucosamine and chondroitin seemed to help for a while, but now we are back to limping. What can you tell us about the benefits and risks of these supplements? Are there any other options?
A large government-sponsored study of glucosamine and chondroitin for arthritis of the knee determined that these supplements were no better than a placebo for mild to moderate arthritis (Annals of the Rheumatic Diseases online, June 4). A Norwegian study has found that glucosamine was ineffective for back pain due to spinal arthritis (Journal of the American Medical Association, July 7).
Although neither study noted serious adverse events, some readers of this column report that their cholesterol rises when taking glucosamine and chondroitin.
Other approaches include herbs such as turmeric, boswellia, ginger and nettles. Remedies like grape juice, Certo or pineapple also may help ease inflammation.
At my 40th high school reunion, we indulged in some "girl talk." My dear friend told us about arginine cream. She got a prescription for this to improve her sexual response and swears it is working well. The instructions are to apply it to the clitoris about 20 minutes before sexual activity.
Is this too good to be true? I'd like to get good information on this compound, and I hope you can help.
L-arginine is an amino acid found in many foods. It is a building block for nitric oxide, a powerful natural vasodilator. When L-arginine cream is applied to the feet of people with diabetes, it appears to improve blood flow and temperature (Diabetes Care, January 2004). We could find no published research on the effectiveness of L-arginine cream for female sexual dissatisfaction, but a clinical trial is pending.
Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. http://www.peoplespharmacy.com.